Tennessee, 2003

Hail in Tennessee, June 16, 2003

June 16, 2003 · NWS MRX · 1 event in 1 county or zone

Penny size hail occurred approximately ten miles southwest of Bristol on interstate 81.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Penny size hail occurred approximately ten miles southwest of Bristol on interstate 81.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 16, 2:25 PM EST, 45 minutes earlier.

Area forecast discussion, Jun 16, 2:25 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
325 PM EDT MON JUN 16 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
AFTERNOON FORECAST DISCUSSION
325 PM EDT MON JUN 16 2003

TONIGHT AND TUESDAY...A STAGNANT...MOIST AND UNSTABLE AIRMASS
REMAINS ACROSS THE FORECAST AREA...WITH CURRENT SURFACE ANALYSIS
SHOWING A WEAK QUASI-STATIONARY FRONT JUST NORTH OF THE TN VALLEY
REGION. AN SHORTWAVE WILL MOVE OUT OF THE MS VALLEY ACROSS EAST TN
WHICH WILL PROVIDE AMPLE AMOUNTS OF LIFT THROUGH THE NIGHT FOR
SHOWERS AND THUNDERSTORMS. HIGH RAINFALL AMOUNTS WILL BE SPOTTY WITH
ONE TO TWO INCHES AN HOUR IN HEAVIER THUNDERSTORMS...WITH MOST
CONTAINED NORTHEAST OF KNOXVILLE. WILL CONTINUE THE FLOOD WATCH FOR
FLASH FLOOD TYPE FLOODING AS CONVECTIVE NATURE OF ATMOSPHERE WILL
NOT MAKE THIS A WIDESPREAD EVENT. AREA OF COVERAGE WILL DRAMATICALLY
SHRINK OVERNIGHT WITH SOUTHERN ZONES HAVING ONLY AN ISOLATED
T-STORM...CONTINUED SCATTERED STORMS OVERNIGHT IN NE TN AND SW VA.
NO CHANGES TO AIRMASS TUESDAY...GOOD MID LEVEL LIFT AGAIN EARLY
TUESDAY AFTN. CONTINUED NUMEROUS THUNDERSTORMS INTO TUESDAY NIGHT.

WED THRU MON MOIST/UNSTABLE ATMOSPHERE GRADUALLY TRANSITIONS TO
DRIER WX AS UPR TROF DROPS SE THRU NRN GT LAKES AND NE U.S. PULLING
A COOL FNT INTO THE DEEP S. FNT MOVS S OF ENTIRE FA BY FRI NITE.
WILL KEEP SMALL/SLGT CHC POPS ACROSS MAINLY SRN THIRD FA THRU THIS
TIME AND REMOVE FOR THE WEEKEND AS SFC RIDGING BUILDS S ALONG THE
ERN SEABOARD AND LOW LVL FLO BECOMES NLY FOR A BRIEF TIME. ADDED
SHRA/TSRA CHC AGAIN TO FCST FOR MON AS MOISTURE/INSTABILITY SLOWLY
RECHARGE ON A RETURN TO SLY FLO WITH ASSISTANCE FM NRN STREAM UPR
TROF WHICH MIGRATES E TWD MS VLY LATE IN THE WEEKEND.

SUPPRESSED HEATING IN MOIST ENVIRONMENT EARLY IN PERIOD WILL WARM A
FEW DEGREES BY THE WEEKEND.

CHA   70  86  70  85 /  50  50  50  40
TYS   70  84  68  83 /  60  60  50  40
TRI   66  80  65  81 /  70  60  50  40
OQT   68  84  68  83 /  60  60  50  40

.MRX...
NC...NONE.
TN...FLOOD WATCH FOR THIS EVENING FOR ZONES TNZ015>018...TNZ042>047.

VA...FLOOD WATCH FOR THIS EVENING FOR ZONES VAZ001>002...
VAZ005>006...VAZ008.

*********************************************************************
MORNING FORECAST DISCUSSION (UPDATE)
1035 AM EDT MON JUN 16 2003

CURRENT SAT IMGRY SHOWS A FEW BREAKS IN THE HIGH CLOUDINESS ACROSS
THE TN VALLEY...SHOWERS MOVING UP FROM NE ALABAMA ATTM. COVERAGE
SHOULD CONTINUE TO INCREASE AS THE DAYTIME HEATING WILL ALLOW FOR
SOME CONVECTION THIS AFTERNOON. FORECAST LOOKS ON TRACK NO NEED FOR
ANY UPDATES CURRENTLY.

BS

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
300 AM EDT MON JUN 16 2003

TODAY AND TONIGHT...A STAGNANT...MOIST AND UNSTABLE AIRMASS REMAINS
ACROSS THE FORECAST AREA...WITH CURRENT SURFACE ANALYSIS SHOWING A
WEAK QUASI-STATIONARY FRONT OVER SOUTHWEST VIRGINIA AND THE NORTHERN
CUMBERLAND PLATEAU. IN FACT...THIS DIFFUSE FRONT IS BECOMING HARDER
TO FIND EACH DAY AS IT EFFECTIVELY MIXES OUT. A WEAK MID LEVEL VORT
OVER THE OHIO VALLEY...COMBINED WITH WEAK BUT FAVORABLE DIVERGENCE
ALOFT...SHOULD HELP TO ENHANCE THE COVERAGE OF CONVECTION TODAY OVER
SOUTHWEST VA AND NORTHEAST TN IN THE VICINITY OF THIS SURFACE FRONT.
KMRX STORM TOTAL PRECIP ESTIMATES INDICATE THAT A LARGE AREA OF TWO
TO THREE INCH RAINS HAVE FALLEN THE PAST TWO DAYS ACROSS SOUTHWEST
VA AND NORTHEAST TN. WITH A WEAK OVERALL WIND FLOW EXPECTED AGAIN
TODAY...THINK THAT SLOW-MOVING TSTORMS WITH LOCALLY HEAVY RAINFALL
WILL DEVELOP. THUS...WILL ISSUE A FLOOD WATCH FOR TODAY ACROSS
SOUTHWEST VA AND NORTHEAST TN.

LATER PERIODS...UPPER RIDGE WILL REMAIN ANCHORED OFF EAST COAST WITH
A SERIES OF WEAK SHORT WAVES ROTATING AROUND THE WESTERN PERIPHERY.
WITH THIS PERSISTENT PATTERN PROJECTED TO CONTINUE THROUGH MUCH OF
THE UPCOMING WORK WEEK...SEE NO REASON NOT TO CONTINUE WITH
PERSISTENCE FORECAST IN TERMS OF BOTH POPS AND TEMPS.

PRELIMINARY NUMBERS FOLLOW:
CHA   86  70  86  70 /  50  50  50  50
TYS   84  70  83  69 /  50  50  50  50
TRI   82  66  80  65 /  60  60  50  50
OQT   84  70  83  68 /  50  50  50  50

DMG/LCM

*********************************************************************
EARLY EVENING FORECAST DISCUSSION (UPDATE)
805 PM EDT SUN JUN 15 2003

EARLY UPDATE TO LET FLOOD WATCH FOR VIRGINIA COUNTIES EXPIRE. SOME
AREAS RECEIVED LOCALLY HEAVY RAINFALL BUT SHOWERS AND THUNDERSTORMS
HAVE MOVED OUT OF SOUTHWEST VIRGINIA AND ONLY WIDELY SCATTERED TO
SCATTERED ACTIVITY EXPECTED LATER TONIGHT AS ATMOSPHERE HAS BEEN
WORKED OVER AND IS MORE STABLE. TEMPERATURES HAVE DROPPED INTO THE
UPPER 60S ACROSS THIS AREA. FOR THE REST OF THE FORECAST AREA MUCH
LESS COVERAGE OF SHOWERS AND THUNDERSTORMS. WILL LOWER POPS SOME FOR
THE REMAINDER OF THE NIGHT. MID LEVEL VORTICITY CENTER MOVING SLOWLY
EAST ACROSS WESTERN TN AND KY AND UPPER LEVEL DIFFLUENCE ACROSS
MIDDLE TN WILL AFFECT THE PLATEAU AND POSSIBLY NE TN AND SW VA LATER
TONIGHT SO HIGHEST POPS THERE.

TD

*********************************************************************
Hazardous weather outlook, Jun 16, 4:30 AM EST, 10 hours 40 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-171000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY)...

A MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE TODAY ACROSS THE
REGION...WITH SCATTERED THUNDERSTORMS EXPECTED TO DEVELOP AGAIN. A
FEW ISOLATED THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL UP TO
TWO INCHES OR MORE...WHICH COULD CAUSE SOME FLOODING OF LOW LYING AND
FLOOD PRONE AREAS. A FEW ISOLATED THUNDERSTORMS MAY PRODUCE DAMAGING
WINDS AS WELL.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

A FEW ISOLATED SEVERE THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL AND
DAMAGING WINDS WILL BE POSSIBLE EVERY DAY THIS WEEK THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

The radar

The Knoxville radar (KMRX), 103 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sullivan

When
June 16, 3:10 PM EST
Where
Sullivan County, 10 mi SW of Bristol
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.483, -82.317

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363229.